Arizona, 2012Flash Flood and Damaging Winds in Arizona, September 2, 2012
September 2, 2012 · NWS TWC · 4 events in 1 county or zone
5 inches of precipitable water into south central Arizona. Thunderstorms developed from Tucson westward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure stretched from the panhandle of Texas into Chihuahua, allowing southwest flow to bring moisture of nearly 1.5 inches of precipitable water into south central Arizona. Thunderstorms developed from Tucson westward. Some produced damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 2, 2:30 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 2, 2:30 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SUN SEP 2 2012
.SYNOPSIS...THERE WILL BE ENOUGH MOISTURE AROUND FOR A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS TODAY AND LABOR DAY. AN UPPER
LEVEL FEATURE IN NORTHWEST MEXICO IS EXPECTED TO COMBINE WITH DEEPER
MOISTURE FOR A SLIGHT UPSWING IN THUNDERSTORM ACTIVITY TUESDAY INTO
THURSDAY...ESPECIALLY ALONG THE INTERNATIONAL BORDER.
&&
.DISCUSSION...THUNDERSTORMS SO FAR THIS AFTERNOON HAVE BEEN
RELEGATED TO THE MOUNTAINS OF ERN PIMA/PINAL...SANTA CRUZ AND
WESTERN GRAHAM. SURFACE DEWPOINTS IN THE EASTERN ZONES HAVE MIXED
OUT INTO THE LOWER 40S...DOUGLAS EVEN WENT AS LOW AS THE LOWER 30S
AROUND 2 PM...BUT WERE IN THE MID 50S TO LOWER 60S FROM TUCSON WEST.
THIS IS THE AREA THAT WILL SEE THE BEST AREAL COVERAGE OF STORMS
THIS AFTERNOON INTO THIS EVENING. HAVE INCREASED POPS...ESPECIALLY
ACROSS CENTRAL PIMA COUNTY...FOR TONIGHT. WITH PRECIPITABLE WATER
VALUES FROM TUCSON WEST IN THE 1.25" TO 1.60" RANGE...LOCALLY HEAVY
RAIN THAT MAY CAUSE FLASH FLOODING ISSUES WILL BE OF CONCERN.
LOOKING FOR AN UPTICK IN THUNDERSTORM ACTIVITY AREA WIDE MONDAY
THROUGH WEDNESDAY AS DEEPER MOISTURE RETURNS TO THE REGION. THIS
DEEPER MOISTURE IS CURRENTLY IN THE GULF OF CALIFORNIA AND SOUTHERN
SONORA MEXICO. THE MOISTURE WILL BE PUSHED NORTH THANKS TO
DEVELOPING TROPICAL SYSTEM...LIKELY TO BE NAMED JOHN IN THE NEXT 24
HOURS... SOUTH OF BAJA TIP. THE OFFICIAL FORECAST IS TARGETING
TUESDAY AND WEDNESDAY TO BE THE BEST CHANCES FOR STORMS...WITH HEAVY
RAIN BEING THE MAIN CONCERN.
ALTHOUGH SOME DRYING WILL TAKE PLACE DURING THE SECOND HALF OF THE
WORK WEEK INTO NEXT WEEK...ENOUGH MOISTURE WILL LINGER FOR CONTINUED
MENTION OF AFTERNOON/EVENING THUNDERSTORMS.
THE ADDED MOISTURE/CLOUD COVER WILL BRING COOLER DAYTIME
TEMPERATURES TO THE REGION...ESPECIALLY TUESDAY AND WEDNESDAY...THEN
ANOTHER WARM UP INTO NEXT WEEKEND.
&&
.AVIATION...EXPECT ISOLD TO SCTD TSRA WILL CONTINUE INTO THIS
EVENING WITH BEST AREAL COVERAGE OF STORMS OCCURRING FROM KTUS W.
SURFACE WIND GENERALLY LESS THAN 10 KTS...EXCEPT FOR GUSTS TO 45 KTS
NEAR TSRA/SHRA...ESPECIALLY FROM KTUS W. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THIS WEEK. ERRATIC AND GUSTY WINDS
CAN BE EXPECTED NEAR ANY THUNDERSTORMS THAT DEVELOP.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 2, 11:00 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1100 AM MST SUN SEP 2 2012
AZZ501>503-505-515-030600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
SOUTH CENTRAL PINAL COUNTY-BABOQUIVARI MOUNTAINS-
1100 AM MST SUN SEP 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS AS THEY PUSH WEST
NORTHWEST. SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS UP
TO 50 MPH OTHERWISE THE MAIN THREAT FROM STORMS WILL BE HEAVY
RAIN. LOCALIZED RAINFALL OF ONE TO TWO INCHES IS POSSIBLE FROM
STORMS AND COMBINED WITH RAINFALL FROM THE PAST COUPLE OF DAYS MAY
LEAD TO LOCALIZED FLASH FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DEEPER MOISTURE IS FORECAST TO RETURN TO THE AREA THIS WEEK
LEADING TO A MORE TYPICAL SUMMER THUNDERSTORM ACTIVITY. MAIN
THREAT FROM STORMS WILL BE HEAVY RAIN AND WIND GUSTS TO 45 MPH.
THERE WILL BE FLASH FLOODING CONCERNS...ESPECIALLY MONDAY INTO
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ504-506-514-030600-
TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-
CATALINA AND RINCON MOUNTAINS-
1100 AM MST SUN SEP 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THIS AREA IS IN BETWEEN DEEPER MOISTURE TO THE WEST AND A DRIER
ATMOSPHERE TO THE EAST. STILL WILL SEE SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND INTO THIS EVENING.
WIND GUSTS TO 45 MPH AND LOCALLY HEAVY RAIN ARE THE MAIN CONCERNS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DEEPER MOISTURE IS FORECAST TO RETURN TO THE AREA THIS WEEK LEADING
TO A MORE TYPICAL SUMMER THUNDERSTORM ACTIVITY. MAIN THREAT FROM
STORMS WILL BE LOCALLY HEAVY RAIN AND WIND GUSTS TO 45 MPH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ507>513-030600-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
1100 AM MST SUN SEP 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DUE TO MOISTURE NOT BEING AS DEEP AS AREAS TO THE WEST...EXPECTED ONLY
ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DEEPER MOISTURE IS FORECAST TO RETURN TO THE AREA THIS WEEK LEADING
TO A MORE TYPICAL SUMMER THUNDERSTORM ACTIVITY. MAIN THREAT FROM
STORMS WILL BE LOCALLY HEAVY RAIN AND WIND GUSTS TO 45 MPH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 2, 2:10 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN SEP 2 2012
AZZ503-513-022200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
210 PM MST SUN SEP 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA CRUZ COUNTY UNTIL
300 PM MST...
AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUBAC...OR 16 MILES SOUTH OF GREEN VALLEY.
THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...AMADO AND TUMACACORI.
LAT...LON 3152 11115 3173 11116 3172 11080 3156 11077
TIME...MOT...LOC 2110Z 073DEG 1KT 3161 11102
GL
Special weather statement, Sep 2, 3:19 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST SUN SEP 2 2012
AZZ504-514-022315-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
319 PM MST SUN SEP 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 415 PM
MST...
AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ORO VALLEY...MOVING WEST AT 10 MPH. IN
ADDITION...A STRONG THUNDERSTORM WAS ALSO LOCATED ON THE SOUTHWEST
SIDE OF TUCSON...MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...ORO VALLEY...DOVE MOUNTAIN
AND RYAN FIELD.
LAT...LON 3203 11122 3250 11114 3251 11073 3202 11078
TIME...MOT...LOC 2219Z 100DEG 7KT 3240 11097
GL
Special weather statement, Sep 2, 3:43 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST SUN SEP 2 2012
AZZ502-503-515-022330-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
343 PM MST SUN SEP 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 430 PM
MST...
AT 334 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN SOUTH OF THREE
POINTS ALONG STATE HIGHWAY 286. THESE STORMS WERE MOVING SLOWLY TO
THE WEST AROUND 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN WHICH MAY PRODUCE LOCALIZED FLOODING ISSUES.
LAT...LON 3159 11170 3191 11156 3185 11133 3152 11145
TIME...MOT...LOC 2241Z 082DEG 3KT 3172 11149
Thunderstorm Wind, Pima
- When
- September 2, 4:03 PM MST
- Where
- Pima County, 4.77 mi WNW of Sabino
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 32.323, -110.897
Thunderstorm winds downed a tree near Skyline Drive and Pontatoc Road.
Thunderstorm Wind, Pima
- When
- September 2, 4:13 PM MST
- Where
- Pima County, 2.31 mi NE of Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.253, -110.901
Thunderstorm winds downed a tree which fell on to power lines near Grant Road and Columbus Blvd.
Thunderstorm Wind, Pima
- When
- September 2, 4:20 PM MST
- Where
- Pima County, 0.82 mi W of Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 32.229, -110.944
Thunderstorm winds downed a tree on the median along Campbell Avenue near 6th Street.
Flash Flood, Pima
- When
- September 2, 6:30 PM MST to 7:00 PM MST
- Where
- Pima County, 1.38 mi SSW of Kahachi Miliuk to 3.7 mi S of Topawa
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.783, -111.712
Heavy rain caused flash flooding near Topawa. Two people were rescued from a vehicle that was caught in flood waters along Indian Road 19.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Mississippi, September 2 to 3, 2012$750,000 · 56 kt wind · 9 events
- Flash Flooding and Damaging Winds in Alabama, September 2, 2012$215,000 · 52 kt wind · 28 events
- Flash Flood and Lightning Strike in Tennessee, September 2, 2012$30,000 · 2 events
- Damaging Winds in Virginia, September 2, 2012$12,000 · 55 kt wind · 10 events
- Damaging Winds in North Carolina, September 2, 2012$750 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, September 2, 2012$4,000 · 50 kt wind · 6 events
- Flash Flooding in District of Columbia, September 2, 20124 events
- Damaging Winds in Kentucky, September 2, 201250 kt wind · 3 events
- Damaging Winds in North Carolina, September 2, 201260 kt wind · 2 events
- Damaging Winds in Virginia, September 2, 2012$4,000 · 50 kt wind · 2 events
- Flood in Ohio, September 2, 20121 event
- Waterspout in South Atlantic Coastal Waters, September 2, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412704, 412706, 412707, 412708.